Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Having travellers diarrhea. Took Loperamide. Cramping in stomach. Need antibiotics?

User rating for this question
Excellent
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 920 Questions
Question
Travellers diarrhea! I am with my husband on a long planned overseas holiday from new Zealand. We are in Rome. 3 days ago I had sudden and violent diarrhea. I understand that it is better to let nature take it course,so the first day I slept and went to the toilet. Yesterday I still had the diarrhea but it was much less. I ate some plain pizza bread and banana. No diarrhea over night again but I still have it today. I took some loperamide this morning. Just 2 caps. And have had another bout. Today I am feeling listless, tho not dehydrated, so probably that is also because I am not eating as usual. Slight cramping in stomach, but not nearly as bad as the first day. Tomorrow we have to fly to Edinburg. A full day with transfers. I have some antibiotics with me. Would they help?? What do you recommend. How long could this go on?? And it's spoiling our holiday!!
Posted Thu, 12 Jul 2012 in Digestion and Bowels
 
 
Answered by Dr. Ajit Naniksingh Kukreja 36 minutes later
Hi

Thanks for posting your query

Travellers Diarrhea is usually due to contaminated meals and liquids

Loperamide is antidiarrheal but not a GI antibiotic so it may stop frequency but will not control infection

If you have Rifaximin with you it should work and the best will be adding a Probiotic along with

Take lot of fluids orally and if you have access to Oral Rehydration Solution - it would control your listlessness

Hope this helps
Am available for followup queries
Wishing you Good Health Ahead
Above answer was peer-reviewed by
 
Follow-up: Having travellers diarrhea. Took Loperamide. Cramping in stomach. Need antibiotics? 2 minutes later
I have doxycycline with me. Would this be alright.
 
 
Answered by Dr. Ajit Naniksingh Kukreja 3 minutes later
Hi
Thanks for your followup
Unfortunately not much
Tetracyclines are not very helpful in these conditions
Try for any quinolone like, ofloxacillin or norfloxacillin
Hope this helps
Am available for followup queries
Wishing you Good Health Ahead
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor